Arizona, 2012

Strong Wind in Arizona, May 26, 2012

May 26, 2012 · NWS PSR · 1 event in 1 county or zone

A cold and vigorous Pacific low pressure system moved to the northeast and across Arizona on Saturday, May 26th. The associated frontal passage caused high temperatures to fall into the lower 80s over the deserts and also led to occasional strong and gusty winds during the late morning and afternoon hours.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A cold and vigorous Pacific low pressure system moved to the northeast and across Arizona on Saturday, May 26th. The associated frontal passage caused high temperatures to fall into the lower 80s over the deserts and also led to occasional strong and gusty winds during the late morning and afternoon hours. One of the stronger wind gusts caused a large fence to topple in Laveen, leading to the death of a 2 year old boy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 26, 9:10 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, May 26, 9:10 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
910 AM MST SAT MAY 26 2012

.SYNOPSIS...
A STRONG WEATHER DISTURBANCE OVER THE SIERRA NEVADA RANGE WILL LIFT
AWAY FROM THE REGION TODAY. HOWEVER...A COLD FRONT PASSING THROUGH
THE AREA...WILL LEAD TO A SHARP COOLING TREND FOR THE REMAINDER
OF THE WEEKEND...WITH HIGHS ONLY IN THE LOWER AND MIDDLE 80S
OVER THE LOW DESERTS THIS AFTERNOON. TEMPERATURES WILL BEGIN TO
REBOUND SLIGHTLY ON SUNDAY...BUT THE WARMING TREND WILL ACCELERATE
BY THE MIDDLE OF THE WEEK WHEN HIGHS WILL ONCE AGAIN REACH THE 100
DEGREE MARK FOR LOWER DESERT ELEVATIONS.

&&

.DISCUSSION...
COLD FRONT HAS PROGRESSED THROUGH THE METRO PHOENIX AREA OVER THE
PAST FEW HOURS WITH DEW POINTS FALLING OFF ABOUT 10 DEGREES. THE
UPPER LOW CENTER CURRENTLY OVER EAST CENTRAL NEVADA WILL QUICKLY
PULL NORTHEASTWARD THROUGH THE DAY LEAVING A MUCH COOLER AIRMASS IN
PLACE...EVEN IF IT WILL BE SHORT-LIVED. A FAIRLY STRONG PRESSURE
GRADIENT REMAINS...BUT WILL QUICKLY RELAX BY EARLY AFTERNOON. BREEZY
TO WINDY CONDITIONS...MAINLY ACROSS HIGHER ELEVATIONS TO THE NORTH
AND EAST...SHOULD CONTINUE THROUGH AROUND NOON WITH WIND GUSTS TO 40
MPH IN HIGHER ELEVATIONS AND LESSER OUT WEST AND ACROSS THE LOWER
DESERTS. TEMPERATURES ACROSS THE REGION ARE STARTING OUT ABOUT 10 TO
15 DEGREES COOLER COMPARED TO THE LAST SEVERAL DAYS. UNDER SUNNY TO
MOSTLY SUNNY SKIES TODAY...EVEN LOWER DESERT LOCATIONS SHOULD
STRUGGLE TO REACH INTO THE LOWER 80S. THE PLEASANTLY COOL WEATHER
WILL HOWEVER NOT LAST LONG AS TEMPERATURES QUICKLY REBOUND INTO THE
UPCOMING WEEK.

&&

.PREVIOUS DISCUSSION...
INTERROGATION OF RADAR AND SATELLITE DATA DEPICTS A PREFRONTAL
TROUGH MOVING ACROSS THE PHOENIX METROPOLITAN AREA EARLY THIS
MORNING...WITH THE SHARPER COLD FRONT LAGGING INTO SOUTHWEST
ARIZONA. FAIRLY DECENT POST FRONTAL PRESSURE RISES FOCUSED TOWARDS
THE LOWER COLORADO RIVER VALLEY (SLIGHTLY MORE THAN 3MB/3HR RATES)
SHOULD ALLOW FURTHER STEADY EASTWARD PROGRESSION OF THE FRONT
THROUGH THE MORNING...REACHING EASTERN ARIZONA BY MIDDAY. THE
SYNOPTIC SCALE PRESSURE GRADIENT HAS BEEN SLOW TO RELAX OVERNIGHT
WITH OBSERVATIONAL DATA MAINTAINING PERSISTENT WIND SPEEDS AOA 10KT
WITH OCCASIONAL TO FREQUENT GUSTS. MORE LOCALLY IN A MESOSCALE SENSE
AROUND THE ACTUAL FRONT AND EAST OF THE PASSES OF SOUTHEAST
CALIFORNIA...WIND SPEEDS HAVE BEEN ENHANCED BY MIXING AND TERRAIN
EFFECT RESPECTIVELY. HOWEVER...THESE EFFECTS HAVE RECENTLY BECOME
LESS INFLUENTIAL OVERNIGHT...AND WILL LET THE LAST OF THE WIND
ADVISORY FOR IMPERIAL COUNTY EXPIRE ON SCHEDULE.

STILL EXPECTING TO SEE A PERIOD OF NOTABLY BREEZIER CONDITIONS THIS
MORNING AND EARLY AFTERNOON...PARTICULARLY IN IMPERIAL COUNTY THIS
MORNING AND ACROSS RIDGE TOPS AND HIGHER ELEVATION LOCATIONS NORTH
AND EAST OF THE PHOENIX METROPOLITAN AREA LATER IN THE DAY. THOUGH
NOT NEARLY AS STRONG AS FRIDAY AND LACKING SIMILAR IMPACTS...WINDS
MAY STILL KICK UP SOME DUST AND/OR TRANSPORT SUSPENDED DUST/SAND
FROM SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA. AT THIS TIME...THE
AREAL EXTENT OF ANY STRONGER WINDS AND EXPECTED HIGHER VISIBILITIES
EVEN IN THE PRESENCE OF DUST DOES NOT APPEAR TO WARRANT ANY
HEADLINES.

THE MAIN VORTICITY LOBE WILL SWING THROUGH NORTHERN ARIZONA LATE
THIS MORNING/EARLY AFTERNOON WITH ADVECTION OF A MUCH LOWER BOUNDARY
LAYER THETA-E AIRMASS IN THE SUBSIDENCE REGION SPILLING
SOUTHEASTWARD. NUMERICAL GUIDANCE IS CONSISTENT IN ADVERTISING HIGHS
MORE THAN 10F BELOW AVERAGE THIS AFTERNOON...AND HAVE ONLY MADE
SLIGHT MODIFICATIONS TO THE PREVIOUS FORECAST INCORPORATING MORE
NAM/SREF DATA INTO GRIDDED OUTPUT (BEST PERFORMING MODELS LAST
ABNORMALLY COOL SPELL AT THE END OF APRIL). GIVEN THE COOLER
TEMPERATURES...RELATIVE HUMIDITY VALUES WILL BE SLIGHTLY HIGHER THAN
THE PAST WEEK AND FIRE WEATHER CONCERNS SOMEWHAT MUTED (THOUGH THIS
CERTAINLY WILL NOT BE THE CASE IN NORTHEAST ARIZONA AND NEW MEXICO
WHERE MORE EXTREMELY CRITICAL FIRE WEATHER WILL PERSIST).

AS THE MAIN COLD CORE CIRCULATION LIFTS WELL INTO THE NORTHERN
PLAINS SUNDAY AND MONDAY...RATHER FLAT RIDGING WILL PREDOMINATE OVER
THE SWRN CONUS. MODEL TRENDS POINT TOWARDS SOMEWHAT MORE ZONAL FLOW
ALOFT AND HEIGHTS LOWER THAN PREVIOUSLY ADVERTISED...SO HAVE
TEMPERED THE SPEED AND MAGNITUDE OF WARMING ACROSS THE AREA WITH
PREFERENCE TOWARDS BIAS CORRECTED ECMWF OUTPUT. REGARDLESS...THIS
STILL RESULTS IN HIGHS ABOVE AVERAGE AND ECLIPSING THE CENTURY MARK
FOR LOW ELEVATIONS BY MIDWEEK. ALTHOUGH MODEL SPREAD INCREASES BY
THE END OF THE PERIOD WITH THE OPERATIONAL GFS ATTEMPTING TO DEVELOP
A REX-TYPE BLOCK ACROSS THE WEST (IT MUST BE NOTED THIS SOLUTION IS
LARGELY AN OUTLIER VERSUS THE ENVELOPE OF ENSEMBLE MEMBERS)...NET
EFFECTS ON SENSIBLE WEATHER APPEARS NEGLIGIBLE. HAVE GENERALLY
FAVORED A FORECAST CLOSER TO THE WARMER ECMWF AND DGEX...AND
SLIGHTLY MORE THAN 5F ABOVE AVERAGE.

&&

.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA AND KSDL...

FRONTAL PASSAGE THIS MORNING IS EXPECTED TO SHIFT WINDS TO MOVE OF A
WESTERLY DIRECTION AND INCREASE SPEEDS INTO TO 10-20KT RANGE WITH A
FEW GUSTS AS HIGH AS 25KT. THESE WINDS ARE EXPECTED TO CONTINUE
THROUGH OF THE REST OF TODAY BEFORE DIMINISHING AND REVERTING BACK
TO TO USUAL DIURNAL TRENDS TONIGHT AND SUNDAY. SOME SUSPENDED DUST
FROM SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA MAY BE IMPORTED INTO
THE AREA BUT NOT EXPECTING IT TO BE THICK ENOUGH TO CAUSE SLANT
VISIBILITY PROBLEMS AT THIS TIME. OTHERWISE...SKIES WILL BE CLEAR.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

CURRENT 15-25KT WESTERLY WINDS ARE EXPECTED TO CONTINUE TO SLOWLY
DIMINISH THROUGH THE REMAINDER OF THIS MORNING BEFORE FLARING BACK
UP SOMEWHAT FOR A TIME THIS AFTERNOON. WINDS ARE THEN EXPECTED TO
DIMINISH AND REVERT BACK TO USUAL DIURNAL TRENDS TONIGHT AND SUNDAY.
CURRENT SUSPENDED DUST IS EXPECTED TO SLOWLY CLEAR THROUGH THE REST
OF THIS MORNING AS WINDS DIMINISH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
SLOW WARMING TREND THROUGH PERIOD AS HIGH PRESSURE BUILDS BACK
NORTHWARD OVER REGION. LOWER DESERT HIGH TEMPERATURES IN THE
MID-UPPER 90S ON MONDAY ARE EXPECTED TO RISE INTO THE 104-108F RANGE
BY FRIDAY AFTERNOON. RELATIVE HUMIDITIES WILL BE LOW EACH DAY WITH
MOST OF THE LOWER DESERTS IN THE SINGLE DIGITS. RECOVERIES WILL
RANGE FROM POOR OVER THE HIGHER TERRAIN OF GILA AND MARICOPA COUNTY
TO GOOD IN THE COLORADO RIVER VALLEY AND ACROSS PARTS OF SOUTHEAST
CALIFORNIA. WINDS WILL BE LIGHT THROUGH THE PERIOD WITH TYPICAL
AFTERNOON AND EVENING GUSTINESS. NO SIGNIFICANT FIRE WEATHER
CONCERNS THROUGH THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...KUHLMAN
PREVIOUS DISCUSSION...MO
AVIATION....AJ
FIRE WEATHER...DEWEY
Hazardous weather outlook, May 26, 7:54 AM MST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
754 AM MST SAT MAY 26 2012

AZZ020>028-CAZ031-270445-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
754 AM MST SAT MAY 26 2012 /754 AM PDT SAT MAY 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ030-032-033-270445-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
754 AM PDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Greater Phoenix Area

When
May 26, 10:45 AM MST
Where
Greater Phoenix Area forecast zone
Measured
35 kt (40 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A Pacific low pressure system and associated cold front moved to the northeast and across the central Arizona deserts during the day on May 26th. The frontal passage produced occasional strong and gusty winds, with peak gusts estimated to be in excess of 35 mph. According to the Arizona Republic, at 1045 in the morning, a wind gust estimated to be around 40 mph caused a 500 pound fence to topple over. The fence, which moved back and forth on a wheel, apparently gave way in a strong wind gust and fell on a 2 year boy, causing his death. The fence struck the young boy in the head.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Greater Phoenix Area2012-05-262MaleOutside/Open AreasDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374032.